Colorado, 2024Debris Flow in Colorado, August 18, 2024
August 18, 2024 · NWS GJT · 1 event in 1 county or zone
With above normal moisture in place across eastern Utah and western Colorado, and passing shortwaves adding some extra lift and instability, round after round of daily showers and thunderstorms had already been ongoing for 2-3 days prior to August 18th. This meant that, by the afternoon of the 18th, the atmospheric profile was fully saturated, meaning any stronger shower or storm could produce…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With above normal moisture in place across eastern Utah and western Colorado, and passing shortwaves adding some extra lift and instability, round after round of daily showers and thunderstorms had already been ongoing for 2-3 days prior to August 18th. This meant that, by the afternoon of the 18th, the atmospheric profile was fully saturated, meaning any stronger shower or storm could produce heavy rainfall and high rainfall rates. In addition, there was some indication that training of storms would be possible during the afternoon hours, heightening the risk for heavy rain, flash flooding, and debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 18, 10:54 AM MST, 1 hour 36 minutes earlier. Its key messages:
- Scattered to numerous showers and storms will continue through Monday. Storms will fire each afternoon and likely persist into the overnight hours.
- Storms will be capable of producing gusty winds, frequent lightning, small hail, and periods of moderate to heavy rain. Localized flash flooding remains a concern.
- Brief downturn in storm coverage on Tuesday before better monsoon moisture arrives from Wednesday onwards, resulting in widespread showers and storms through at least Friday.
Area forecast discussion, Aug 18, 10:54 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Sun Aug 18 2024
.KEY MESSAGES...
- Scattered to numerous showers and storms will continue through
Monday. Storms will fire each afternoon and likely persist
into the overnight hours.
- Storms will be capable of producing gusty winds, frequent
lightning, small hail, and periods of moderate to heavy rain.
Localized flash flooding remains a concern.
- Brief downturn in storm coverage on Tuesday before better
monsoon moisture arrives from Wednesday onwards, resulting in
widespread showers and storms through at least Friday.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 242 AM MDT Sun Aug 18 2024
Showers have lingered overnight as expected, thanks to the
passage of a weak wave embedded in the southwest flow. CAM
guidance has done reasonably well anticipating this activity
and, for the most part, projects showers will come to an end
before daybreak. Slight clearing will occur across the northern
two-thirds of the area towards the midday hour while mid and
high clouds continue to stream over the Four Corners region. The
synoptic pattern today will remain similar to yesterday, as high
pressure remains centered to our southeast while a strong trough
elongates off the West Coast. This will lead to continued moist
southwest flow throughout the day, as well as the arrival of yet
another weak shortwave around the periphery of the high. PWATs,
currently sitting between 0.90 and 1.10 inches, will stay steady
at 140-160 percent of normal for mid August. Given yesterday's
shower and thunderstorm activity, the lower levels of the
atmosphere will be better saturated, resulting in increased
potential for heavy rain with storms later today. With some
saturated soils and the slight potential for training with
convection, the threat for localized flash flooding remains
present. One caveat will be the aforementioned cloud cover
sticking around the southern zones this morning, which could
impact the intensity of storms later today. Regardless, showers
and storms, scattered in nature, are on track to re-develop
this afternoon with similar coverage persisting into the late
evening and overnight hours as the wave slowly exits to the
east. The loss of daytime heating tonight will lead to mostly
stratiform showers, though a few embedded storms cannot be
ruled out.
Monday will see the upstream trough swing a shortwave into the
Intermountain West while the parent low remains stationary off
the coast. This will usher the ridge axis farther east towards
the Northern Great Plains. The high's center will remain in a
similar position compared to today, so not much additional
moisture advection is expected. Either way, PWATs will remain
elevated so another round of scattered to numerous showers and
storms will occur throughout the day. Similar threats of gusty
winds and small hail will be possible with storms but, thanks
to another day of a better saturated profile, heavy rain will
take precedence. As a result, localized flash flooding remains a
concern.
Temperatures through the short term will remain consistent with
most sites sitting right around normal. Exceptions will be areas
with better cloud cover and storm coverage where slightly cooler
than normal temperatures can be expected. Tonight's lows will
once again sit on the mild side for mid August.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 242 AM MDT Sun Aug 18 2024
As a disturbance rides up over the ridge Monday evening to take the
top off and a shortwave digs deep into the trough off the West
Coast, the center of the high shifts back to the west over New
Mexico, pushing the moist plume into Southern California and the
Great Basin to dry out eastern Utah and Western Colorado a bit
Tuesday. With the drier conditions, showers and thunderstorms will
be more isolated Tuesday afternoon over the northern areas to
scattered down south over the San Juans. As the shortwave ejects to
the northeast into the Great Basin overnight Tuesday, the southwest
flow increases to push the moisture from the Great Basin into the
northern areas Wednesday, and pushes the high back to the east to
the Texas Panhandle for a straight shot for the moisture out of
Sonora to move up through Arizona into the region late Wednesday
into Friday. Look for widely scattered thunderstorms across the
region over the higher terrain Wednesday afternoon and evening
with isolated showers lingering overnight. Thursday will see
generally widespread showers and thunderstorms over the higher
terrain through the afternoon into the evening with showers
stratifying out overnight as the deep moisture hangs over the
region. Beyond Thursday, the models tend to diverge wildly, but
the best guess keeps the low up in the Pacific Northwest while
the high slides back to the west to New Mexico going into the
weekend to stifle the monsoonal flow some what. Friday will be
another active day for convection over the high country, but the
weekend will see a downturn in activity with isolated to
scattered showers and thunderstorms across the region. With
clearer skies to let the sun shine across the region, Tuesday
will likely be the warmest day with temperatures about five
degrees above the seasonal normal. As the moisture moves into
the region, temperatures will cool to a few degrees below normal
by Thursday due to the clouds and showers. If the region dries
out as forecast going into the weekend, temperatures will warm
back to near normal.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1145 AM MDT Sun Aug 18 2024
Another round of thunderstorms and showers will work north and
eastward from the Four Corners across the region today. This
will likely produce TEMPO ILS breakpoint and IFR conditions at
mountain terminals and adjacent valley terminals. Gusty outflow
winds to around 50 mph are expected near storms too, along with
some small hail. Targeted areas of concern will be the San Juans
and southeast Utah this afternoon, with areas north of I-70
developing late afternoon and into the overnight hours. Showers
and storms will diminish south to north later this evening.
Most terminals will return to VFR conditions by daybreak, with
some mountain areas west of the Continental Divide hanging on
to clouds and light rain into early Monday morning. A brief
reprieve in storms and showers is expected to close out this TAF
period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Aug 18, 2:02 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
302 AM MDT Sun Aug 18 2024
COZ001>014-017>023-UTZ022>025-027>029-191500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MDT Sun Aug 18 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Another round of scattered showers and thunderstorms can be expected
today and into the late evening hours. Main threats will be gusty
outflow winds, frequent lightning, and brief heavy rain. Localized
flash flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and storms will re-develop Monday afternoon and evening.
Activity will once again be capable of producing gusty winds and
brief heavy rain as well as localized flash flooding. Fewer storms
are expected on Tuesday before deeper moisture leads to more
widespread daily showers and storms through the end of the week.
Temperatures will drop to below normal by Thursday. A shift to drier
weather looks possible this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 9:40 AM MST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1040 AM MDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Non-Tstm Wnd Gst 8 NW Maeser 40.54N 109.70W
08/17/2024 M60 MPH Uintah UT Mesonet
Mesonet station PC266 Little Mountain.
0520 PM Non-Tstm Wnd Gst 4 SW Vernal 40.41N 109.59W
08/17/2024 M55 MPH Uintah UT Mesonet
Mesonet station PC353 Vernal West.
0530 PM Non-Tstm Wnd Gst 3 SW Vernal 40.42N 109.58W
08/17/2024 M46 MPH Uintah UT Mesonet
Mesonet station UTASH Us-40 At Mp 140
Asphalt Ridge.
0530 PM Non-Tstm Wnd Gst 9 NNE Vernal 40.57N 109.46W
08/17/2024 M49 MPH Uintah UT Mesonet
Mesonet station PC486 Little Valley.
0530 PM Non-Tstm Wnd Gst 2 SW Maeser 40.46N 109.61W
08/17/2024 M52 MPH Uintah UT Mesonet
Mesonet station EW3712 Vernal.
0750 PM Non-Tstm Wnd Gst 13 NNE Maeser 40.64N 109.49W
08/17/2024 M48 MPH Uintah UT Mesonet
Mesonet station UTWPO Us-191 At Mp 369 Windy
Point.
0827 PM Non-Tstm Wnd Gst 48 NE Elgin 39.50N 109.56W
08/17/2024 M46 MPH Uintah UT Mesonet
Mesonet station WNTU1 Winter Ridge, Mack
41WNW.
0630 PM Non-Tstm Wnd Gst 16 SW La Sal Jct Arpt 38.14N 109.62W
08/17/2024 M47 MPH San Juan UT Mesonet
Mesonet station MTCU1 16.1 SW La Sal Jct
Arpt (UTAH CLIMA).
0810 PM Non-Tstm Wnd Gst 2 E Monticello 37.87N 109.31W
08/17/2024 M45 MPH San Juan UT Mesonet
Mesonet station UTMPO Us-491 At Mp 2
Monticello Poe.
0348 PM Non-Tstm Wnd Gst 46 NNE Castle Valley 39.28N 109.22W
08/17/2024 M56 MPH Grand UT Mesonet
Mesonet station BCRU1 Bryson Canyon.
0530 PM Non-Tstm Wnd Gst 6 NNE Elgin 39.06N 110.09W
08/17/2024 M45 MPH Grand UT Mesonet
Mesonet station UCC38 5.3 N Green River
(UCC-AGNET).
0300 PM Non-Tstm Wnd Gst 6 W Manila 40.99N 109.84W
08/17/2024 M53 MPH Daggett UT Mesonet
Mesonet station UT43W Sr-43 At Mp 0.5 West
Stateline.
0800 PM Non-Tstm Wnd Gst 17 SE Manila 40.85N 109.46W
08/17/2024 M45 MPH Daggett UT Mesonet
Mesonet station UTWIS Us-191 At Mp 386
Willie Spring.
0709 PM Non-Tstm Wnd Gst 6 SW Ignacio 37.06N 107.71W
08/17/2024 M47 MPH La Plata CO Mesonet
Mesonet station MMRC2 Mesa Mtn, Ignacio 5SW.
0713 PM Non-Tstm Wnd Gst 3 SE Sweetwater 39.69N 106.97W
08/17/2024 M47 MPH Eagle CO Mesonet
Mesonet station GPRC2 Gypsum 3NNW.
&&Debris Flow, San Miguel
- When
- August 18, 12:30 PM MST to 1:30 PM MST
- Where
- San Miguel County, 1.13 mi WSW of Fall Creek to 1.23 mi SSW of Fall Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.012, -108.048
Early in the afternoon of August 18th, Law Enforcement reported a mudslide on Colorado State Highway 145 at mile marker 83, or about 3 miles north of the town of Sawpit or 1.5 miles south of the town of Placerville. This is an area well known for mudslides and debris flows with heavy rainfall thanks to very steep terrain. Time of incident was based on radar data, as Law Enforcement report came in after the fact. Road was closed for a short while to facilitate cleanup.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, August 18, 20243 deaths · $820,000 · 34 events
- Hail and Damaging Winds in Virginia, August 18, 20241 death · $43,000 · 2 in hail · 17 events
- Flash Flooding and Astronomical Low Tide in New York, August 18 to 19, 2024$11 million · 43 events
- Rip Currents in Illinois, August 18, 20241 death · 2 injured · 2 events
- Heat in Arizona, August 18, 20241 death · 1 event
- Hail and Damaging Winds in Georgia, August 18, 2024$127,000 · 1 in hail · 68 events
- Damaging Winds in Mississippi, August 18, 2024$287,000 · 63 kt wind · 20 events
- Flash Flooding in Pennsylvania, August 18, 2024$254,000 · 12 events
- Damaging Winds in North Carolina, August 18, 2024$150,000 · 60 kt wind · 6 events
- Damaging Winds in Arizona, August 18, 2024$103,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2024$50,000 · 1 in hail · 12 events
- Damaging Winds in Oklahoma, August 18, 2024$60,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208347.